Be Aware Bariatric Surgery Patients What Medications Are Off Limits:

This is an informal discussion of a medical topic – questions regarding your specific situation should always be directed towards your Bariatric Surgery professionals – but it is YOUR body and it is important for YOU to know what meds may damage your stomach. We are directly aware of Bariatric Surgery post ops who woke up in ICU after NSAIDS ate a whole through a pouch or sleeve – this is real.It is important for you to understand this as some of your non Bariatric Surgery doctors will tell you that it is okay for you to take ibuprofen WHEN IT IS NOT. Your dentist is not a Bariatric Surgery expert and you should not rely on his knowing about your body modifications when he says that ‘Advil is fine’ for pain after a dental procedure.

Ditto for your foot doctor. After having a minor in-office foot procedure, I was offered an NSAID for swelling. I told the doctor that I couldn’t take NSAIDS after a gastric bypass, it initiated a discussion and now his office knows that Bariatric Surgery patients cannot take Ibuprofen or Aspirin. It was not critical to my healing and I took Tylenol instead. I am the one who brought it up and said NO, because I am the one who is in charge of my body.

What are NSAIDS?
Since this is a common question, it is helpful to know what NSAIDS are and why we should not take them. Knowing not to take them is good, but to understand that these meds can eat a hole through the stomach pouch even when taken once, is a more powerful impression!‘Marginal Ulcers’ is the term used when someone has had bariatric surgery and develops a nasty sore or hole in their pouch, normally where it was stitched or stapled. A LapBand can eat into or through the wall of the stomach. With a gastric bypass, the ulcer can form in the remnant stomach, which is the part of the stomach that is no longer ‘hooked up’.Ulcers are not formed through NSAID contact and even topical gels and injections are a problem as they travel through the blood.

This is how a gastric bypass remnant pouch can have terrible ulcers necessitating surgical removal when the NSAIDS did not directly travel through this part of the stomach.Post-gastric bypass patients with Marginal Ulcers typically have symptoms including abdominal pain and burning, nausea, and vomiting. Many complain of burning when they eat or even when they drink water.This condition represents nearly half of all postoperative complications and occurs in as high as 5% of gastric bypass patients, with 1. Smoking 2. Use of Non-Steroidal Anti-Inflammatory Drugs called NSAIDS and 3. Alcohol use, cited as main causes.If after great discussion with a non bariatric doctor, it has been determined that NSAIDS – non steroidal anti inflammatory drugs – are required for your condition, they should be accompanied by a proton pump inhibitor (PPI) medication such as Prilosec, Prevacid, Aciphex, Protonix, Nexium or Zegarid as protection. Some antacids that are not acceptable protection include Pepcid, Zantac, and Tagamet.

Prev1 of 3
Continue Reading on Next Page

Comments are closed.